Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should an unconscious patient be positioned for mouth care?

  1. ASitting fully upright with the head bent forwards
  2. BProne with the face in the pillow
  3. COn their side with the head turned, with suction ready
  4. DFlat on their back with the head tilted back
2.Nursing fundamentalsHard

An older patient who lives alone is ready to go home after a hip fracture but worries about washing and cooking. Which referral is most appropriate?

  1. AOccupational therapy for a home assessment
  2. BPodiatry for nail care
  3. CSpeech and language therapy for a swallowing assessment
  4. DDietitian for a weight-loss plan
3.Clinical nursingMedium

Which examination findings suggest a large pleural effusion on one side?

  1. ADull percussion and reduced breath sounds over the lung base
  2. BNormal breath sounds and normal percussion
  3. CWheeze heard over both lungs
  4. DA hyper-resonant chest with the trachea pulled towards that side
4.Clinical nursingHard

Which sign is often a late finding in hypovolaemic shock in a young, previously fit adult?

  1. ACool peripheries
  2. BA fall in blood pressure
  3. CA slightly raised respiratory rate
  4. DA rise in heart rate
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 12 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 12 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.13PaCO₂mmHg354544HCO₃⁻mmol/L222614appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.13, PaCO₂ 44 mmHg (5.9 kPa), HCO₃⁻ 14 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.13PaCO₂ 44 mmHg (5.9 kPa)HCO₃⁻ 14 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL76% free water90 mL/hevery 8 h79 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 79 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 90 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.

79 kg30 mL/kg/day76%90 mL/h · 24 hevery 8 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 17.5%2000 mLamino acids 3.5%2000 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 3.5% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2000 mLdextrose 17.5%amino acids 3.5%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

Using the Emergency Severity Index, which patient receives the highest acuity level?

  1. AAn unresponsive patient with gasping, irregular breaths
  2. BA patient with chest pain and normal vital signs
  3. CA patient with a sore throat for three days and normal vital signs
  4. DA patient with a possible ankle fracture
14.Prioritization & delegationHard

A patient with suspected sepsis has four prescribed orders. Which should usually be done first?

  1. ATake blood cultures
  2. BArrange a chest X-ray for later today
  3. CRepeat the lactate in six hours
  4. DGive the IV antibiotic
15.Infection control & patient safetyMedium

An older adult has trouble getting in and out of the bath. Which measures make bathing safer?

  1. AA loose rug beside the tub to stand on
  2. BBath oil to help the person slide in and out
  3. CA shower chair, grab bars and a non-slip mat
  4. DLocking the bathroom door for privacy
16.Infection control & patient safetyHard

An 82-year-old patient is prescribed diphenhydramine at bedtime for sleep. Why should the nurse raise this with the prescriber?

  1. AIt is strongly anticholinergic and can cause confusion and falls in older adults
  2. BIt raises blood pressure in most older adults
  3. CIt is too weak to help an older person sleep
  4. DIt is only available as an IV drug and cannot be given by mouth at bedtime
17.Lab values & electrolytesMedium

A patient is scheduled for a liver biopsy. Which laboratory results should the nurse check before the procedure?

  1. APlatelet count and PT/INR
  2. BTSH and free T4
  3. CSerum sodium and chloride
  4. DHbA1c and lipid panel
18.Lab values & electrolytesHard

A patient has sudden episodes of severe headache, sweating, palpitations and very high blood pressure. Which test is most useful to look for the cause?

  1. ASerum calcium only
  2. BPlasma free metanephrines
  3. CSerum TSH and free T4
  4. DFasting lipid profile

3Solutions

1.Nursing fundamentals

Answer: C · On their side with the head turned, with suction ready

Why this is the answer

Side-lying lets fluid drain from the mouth instead of into the airway. Only small amounts of fluid are used, and suction is kept at hand to reduce the risk of aspiration.

Answer

C · On their side with the head turned, with suction ready
2.Nursing fundamentals

Answer: A · Occupational therapy for a home assessment

Why this is the answer

Occupational therapists assess how people manage daily activities and the home, and can arrange equipment such as perching stools and raised toilet seats.

Answer

A · Occupational therapy for a home assessment
3.Clinical nursing

Answer: A · Dull percussion and reduced breath sounds over the lung base

Why this is the answer

Fluid in the pleural space muffles breath sounds and makes percussion stony dull. A large effusion may push the trachea away from the affected side.

Answer

A · Dull percussion and reduced breath sounds over the lung base
4.Clinical nursing

Answer: B · A fall in blood pressure

Why this is the answer

Young adults compensate for blood loss with tachycardia and vasoconstriction, so blood pressure may stay normal until a large volume is lost. Hypotension is therefore a late and serious sign.

Answer

B · A fall in blood pressure
5.Arterial blood gas interpretation

Answer: PaCO₂ = 26 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·12 + 8 = 26 mmHg
range: 24–28 mmHg

Answer

PaCO₂ = 26 mmHg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·14 + 8 = 29 → 27–31 mmHg

Compare

measured: 44 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: MFS = 70

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 0 + 0 + 15 = 70

Answer

MFS = 70
8.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 0 + 0 + 0 = 15

Risk level

15 → low risk

Answer

low risk
9.Enteral & parenteral nutrition calculations

Answer: V = 243 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·79 = 2370 mL/day

Free water from the formula

90·24 = 2160 mL
2160·0.76 = 1642 mL

Water still needed

2370 − 1642 = 728.4 mL/day

Volume per flush

24/8 = 3 flushes
V = 728.4/3 = 242.8 ≈ 243 mL

Answer

V = 243 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 2020 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 17.5·2000/100 = 350 g
amino acids: 3.5·2000/100 = 70 g

Kilocalories per component

dextrose: 350·3.4 = 1190 kcal
amino acids: 70·4 = 280 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 1190 + 280 + 550 = 2020 kcal/day

Answer

E = 2020 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 1.88 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

47 small boxes from R to R across the pause

Convert

pause = 47 × 0.04 s = 1.88 s

Compare with P–P

1.88 ÷ 0.76 ≈ 2.5 P–P cycles, not a whole number

Answer

pause = 1.88 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: QRS duration

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 22 small boxes, 1500 ÷ 22 ≈ 68 per minute.
2. Rhythm: regular, every R–R is 0.88 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.14 s, wide (0.12 s or more).

First abnormal step

QRS duration → sinus rhythm with wide QRS

Answer

QRS duration
13.Prioritization & delegation

Answer: A · An unresponsive patient with gasping, irregular breaths

Why this is the answer

An unresponsive patient with agonal breathing needs immediate airway and breathing support, which is ESI level 1. Chest pain with normal vital signs is high risk (level 2), and the others are lower levels.

Answer

A · An unresponsive patient with gasping, irregular breaths
14.Prioritization & delegation

Answer: A · Take blood cultures

Why this is the answer

Blood cultures are taken before the first antibiotic dose when this does not cause significant delay, so the organism can be identified. The antibiotic follows as soon as possible.

Answer

A · Take blood cultures
15.Infection control & patient safety

Answer: C · A shower chair, grab bars and a non-slip mat

Why this is the answer

Shower chairs, grab bars and non-slip surfaces reduce slips and falls. Bath oils make surfaces slippery, and a locked door delays help if the person falls.

Answer

C · A shower chair, grab bars and a non-slip mat
16.Infection control & patient safety

Answer: A · It is strongly anticholinergic and can cause confusion and falls in older adults

Why this is the answer

First-generation antihistamines such as diphenhydramine are on the Beers list because they cause confusion, constipation, urinary retention and falls in older adults. Safer approaches to sleep should be discussed.

Answer

A · It is strongly anticholinergic and can cause confusion and falls in older adults
17.Lab values & electrolytes

Answer: A · Platelet count and PT/INR

Why this is the answer

Liver biopsy carries a risk of bleeding, and liver disease often lowers platelets and clotting factors. Platelets and PT/INR are checked beforehand, and abnormal results are reported so they can be corrected or the procedure postponed.

Answer

A · Platelet count and PT/INR
18.Lab values & electrolytes

Answer: B · Plasma free metanephrines

Why this is the answer

These episodes suggest pheochromocytoma, a tumor of the adrenal medulla that releases catecholamines. Plasma free metanephrines (or 24-hour urine metanephrines) are the main screening tests. Hyperthyroidism can cause similar symptoms but usually without these bursts of severe hypertension.

Answer

B · Plasma free metanephrines

ExamProblems · examproblems.com/courses/nursing-fundamentals